Hail, Harris
- When
- June 28, 4:10 PM CST
- Where
- Harris County, 1.93 mi SW of Bammel
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 29.980, -95.492
Quarter size hail was observed near the intersection of Veterans and Bammel.
Late afternoon storms produced some hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Late afternoon storms produced some hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 28, 2:41 PM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Houston/Galveston TX 341 PM CDT Fri Jun 28 2019 .DISCUSSION... Though not as active as yesterday, widely scattered showers and thunderstorms have developed along the seabreeze. Seasonable temperatures and daily afternoon showers and storms can be expected into early next week, aided by the approach of an upper trough. Tuesday looks to have the most potential for stronger storms and heavier rain. Rain chances should then drop off some deeper into next week as ridging attempts to build back over the area. .SHORT TERM [Through Saturday]... Two upper level ridges, one over the lower Rockies and the other over SE CONUS/western Atlantic will result in a weak upper level trough developing over the region today and Saturday. On the surface, high pressure was located over the Gulf waters and coastal regions of TX/LA resulting in a light and variable wind flow across the region. A drier air mass over the local area resulted in pleasant weather conditions with sunny to partly cloudy skies throughout the morning hours. Expect periods of showers and thunderstorms to continue this afternoon, particularly across the southern and central regions. The sounding data showed the best timeframe for shower and thunderstorm development between 18-00Z. Although the data shows lower PWAT values than yesterday, up to around 1.8 inches from 18-00Z, CAPE values of 3000 to 4500 J/kg with low cap and K values of 30-33 are present. This combination along with daytime heating and seabreeze effects will be sufficient for the development of afternoon activity. Due to the prevailing light wind flow, slow moving storm motion is likely. These slow moving storms will result in ponding of water along roadways and periods of reduced visibility. Strong storms will be capable of producing strong gusty winds, torrential rainfall, pea size hail, and frequent lightning. Showers and thunderstorms are expected to dissipate this evening with the loss of daytime heating. Tranquil weather conditions expected tonight with areas of patchy fog developing across portions mainly west of I-45 late tonight through early morning Saturday. On Saturday, similar conditions are expected with convection developing more along the eastern half of the CWA. Models show a few spots of larger PWs moving into SE Texas from LA Saturday afternoon as a mid to upper level low pressure moves southwest and into the local area. Due to the prevailing light wind flow, expect slow moving showers and thunderstorms once again. Strong storms will be capable of producing strong gusty winds, torrential rainfall, frequent lightning, and possible pea size hail. SPC has issued a Marginal Risk of severe thunderstorms extending from Wharton to Harris to Liberty counties northward from 12Z Saturday through 12Z Sunday. 24 .LONG TERM [Saturday Night Through Friday]... By Saturday evening, the upper trough axis should be very near the TX/LA border, with a vort lobe rotating around the base of the trough over AR/LA into our area. This will likely enhance rain chances a little higher through the night compared to a typical summer night where activity clears out pretty quickly. Indeed, some of the guidance suggests an MCS moving in from the northeast, leaving lingering stratiform rain into the nighttime hours. Sunday should have continued potential for showers and storms as the upper trough slowly scrapes across the area. However, we should be making our way to the backside of the trough, so I'd also expect that we'll get less enhancement to the diurnal pattern except maybe in the far west. Similarly, I think the trough will drift more into the subsident region between the backside of this trough and ridging to the east. But...the NAM also suggests a shortwave trough could zip on through the area Monday afternoon, so I go ahead and tone down - but not eliminate - PoPs for Monday. In any case, things should stay rather seasonable on the temperatures side, though highs will likely end up blunted where we see storms to cut off afternoon heating. Tuesday looks potentially interesting. A shortwave trough in the northern stream may be just strong enough to get the retrograding trough headed back to the east, and at least the GFS suggests another weak vort max shooting overhead. This should go back to enhancing our rainfall potential, and paired with a surge of Gulf moisture taking precipitable water to, or even above, 2 inches. Additionally, the Euro suggests placing us under the right entrance region of a small jet streak. Fortunately, inflow looks relatively weak and there's no fronts to speak of, so I'm not terribly concerned about widespread flooding concerns. Still, with plenty of instability and deep moisture, we've certainly got to watch out for at least some locally heavy rain which could cause minor flooding if any heavy rain falls in the wrong spot. Deeper into the week, the ridging out east will try to fill in to where the upper trough vacates. This should help start to diminish rainfall potential for the second half of the week, and I would expect temperatures to rise as well. Both the GFS and Euro advertise 595+ heights in the midlevels by this weekend, so we might see temps creep back towards the middle to upper 90s, though that will be mitigated while low level flow remains onshore. This is quite some time out, and uncertainty is not super high, so I am happy for now to show a warming trend and will avoid selling out on super high temps for now. && .AVIATION [18Z TAF Issuance]... VFR conditions currently at all TAF sites. Winds will continue light and variable. Environmental conditions are favorable for SHRA/TSRA development this afternoon, particularly along the central and southern portions of the CWA. VCTS is in place for KIAH, KHOU, KSGR, and KCXO through this evening. Some of this activity could produce, gusty winds, frequent lightning and heavy rainfall. Tranquil weather conditions expected tonight with the chance of patchy to dense fog developing overnight into early morning hours, particularly west of I-45. This may result in periods of MVFR/IFR vis/cigs from around 10-14Z. Most of the fog, if not all, should dissipate shortly after sunrise. VFR conditions with light and variable winds expected Saturday morning. 24 && .MARINE... Light and somewhat variable...though generally onshore flow is expected through the weekend. Seas will similarly be relatively low. Indeed, not expecting significant marine issues of any sort beyond locally higher winds and seas near any of our typical summer showers and storms until we start reaching the middle portion of next week. By then, stronger onshore flow will become established, and we will start to see conditions flirting with the SCEC threshold from Tuesday night onward. && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 71 90 71 89 71 / 10 20 30 30 10 Houston (IAH) 73 91 72 90 73 / 10 40 20 40 10 Galveston (GLS) 77 87 78 87 79 / 10 30 30 30 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && DISCUSSION...Luchs SHORT TERM...24 LONG TERM...Luchs AVIATION...24 MARINE...Luchs
Special Weather Statement National Weather Service Houston/Galveston TX 427 PM CDT Fri Jun 28 2019 TXZ213-282215- Inland Harris TX- 427 PM CDT Fri Jun 28 2019 ...SPECIAL WEATHER STATEMENT... At 426 PM CDT, Doppler radar was tracking a strong thunderstorm over Kashmere Gardens, or over Near Northside Houston, moving north at 15 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Humble, Galena Park, Jacinto City, Midtown Houston, Downtown Houston, Northside / Northline, Second Ward, Greater Greenspoint, Greater Heights, Neartown / Montrose, Greater Eastwood, Near Northside Houston, Greater Fifth Ward, Aldine, Memorial Park, Greater Third Ward, Fourth Ward, University Place, Macgregor and Afton Oaks / River Oaks Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2972 9523 2971 9541 2997 9546 2998 9520 TIME...MOT...LOC 2126Z 180DEG 12KT 2980 9534
Special Weather Statement National Weather Service Houston/Galveston TX 458 PM CDT Fri Jun 28 2019 TXZ199-213-282245- Inland Harris TX-Montgomery TX- 458 PM CDT Fri Jun 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MONTGOMERY AND NORTH CENTRAL HARRIS COUNTIES UNTIL 545 PM CDT... At 458 PM CDT, Doppler radar was tracking a strong thunderstorm over Greater Greenspoint, moving northwest at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tomball, The Woodlands, Greater Greenspoint, Spring, Aldine, Northside / Northline, Oak Ridge North, Shenandoah, The Woodlands Pavillion, Hooks Airport, Central Northwest, Chateau Woods, Splashtown, Willowbrook, Hidden Valley, Acres Home, Greater Inwood, western Bush Intercontinental Airport, Fairbanks / Northwest Crossing and Independence Heights. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2989 9530 2982 9546 3006 9571 3021 9542 TIME...MOT...LOC 2158Z 149DEG 14KT 2996 9545
The Houston radar (KHGX), 69 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was observed near the intersection of Veterans and Bammel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822101.